My own advice is "Do not touch it with a 10 foot barge pole."
You simply cannot guess how it will affect you mentally except to say that it will.
How severe, how frequently and how long these episodes last is totally random and speaking as someone who ordinarily is a very calm and placid soul, I turned in the raging wicked witch from hell. I had no control over my outbursts of anger not just verbal by physical too. My only option was to shut myself away from other people as much as possible, as it's so hard to explain but I really had no self control over how I was feeling, this was compounded by sheer exhaustion and stress from the side effects and not having more than 20 minute zaps of sleep as and when i could, for months on end.
That's just the mood side of things.
It did calm down and I did return to being the real me after the drug eased off out of my body allowing the pituitary gland to wake up and start producing hormones again.
Then yo also have the depression side of things which is a different kettle of fish. It most certainly puts you in to depression though it is a drug induced one, and it should lift gradually afterwards as your body gets hormone production back up again, but if you are already prone to depression I really cannot recommend you have this drug because it is so likely to trigger an episode and quite frankly with so much going on side effects wise the last thing you need to add to the problem is a depression.
The 3rd important mental issue is cognitive impairment. This is loss of short term memory function or recall. This is not simply forgetting and a reminder will jolt your memory but that your brain cannot make memories, You have not remembered anything to be jolted as a memory. This is enormously frustrating , you cannot remember reading soething,watching a program, hearing a news item, having a phone conversation, what you were supposed to buy at shops, where you are headed when you set off in the car, that you left the bath running or the cooker or iron on.
Then did you eat? What did you eat? Have you taken any other meds yet, missed an appointment with the Doctor etc, supposed to have arranged to meet a friend and have no blinking recollection whatsoever of the conversation.
On top of that there is no guarantee that whatever side effects are triggered by the drug shutting down the pituitary gland in your head (which is one of the most important hormone production centres in the body,) will stop when you stop the drug. Just because the drug is stopped does not mean the shut down pituitary will return to normal and full working order. It can take many months and it may be that while some hormones get back to normal quickly others may take a very long time and some may never get back to full production again leaving you with permanent side effects to deal with.
On a previous discussion I posted about the pituitary gland and each of the hormones that it produces and what happens when those hormones are no longer being produced....to give you some idea have a read...
It is not like any other type of drug you are ever likely to take. It doesn't work like conventional medicines do, and it is not one where if you do start it you must continue. you can stop at any time, but because it is a monthly dose, and stays in the body up to 4 months after each implant goes in, deciding to start the drug is a significant commitment to possible having your life turned topsy turvey. You can just quit and feel better in a day or two.
Thepituitary may not have any drug left in it, but still be mighty lazy in getting back to work. For example the hormone that causes ovulation, takes on average 5 months after stopping these types of drug, to restart ovulation, half of women will get ovulation and periods back quicker, and nearly half take longer and for a small number that hormone doesn't return to production and their ovaries never wake up again leaving them in menopause. Which is fine as it will happen anyway one day, but what about the risks to all the other more vital body processes, like your thyroid, or bone growth or mental health.
It has to be your decision, but do make an informed decision. Read up on GnRH, there are hundreds of personal experiences (with and without a history of depression etc)on this forum alone and thousands more on other websites. everyone who has used the drugs has an opinion on them.
GnRH is the type of drug. Brand Names are Zoladex, Lupron aka Prostap, Decapeptyl etc. There are many brand names but they all work the same way by overloading the body with artificial hormones that overload the pituitary gland, which goes on strike and shuts down. this happens usually around the 2nd to 3rd week and that when you really will begin to notice how your own body reacts to a dire shortage of necessary hormones.
it can work for some women - they report not having too bad a time of it, som cope better with HRT, some get even worse on HRT, many of us though have a ghastly experience and from bitterest experience cannot recommend the drug. The trouble is you simply cannot guess how you and your body will react, and I am really pleased your consultant has questioned you having this.
Many don't bother to check their patients back history to see if there has been a history of mental illness episodes or other medical issues and don't warn their patients at all, resulting in some very distressed and unwell ladies reporting on to this forum and others in a state of panic about how ill they are feeling.